Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Houston/Galveston, TX

April 10, 2004Polk County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 10, 2004, 7:59 PM CDT for Polk County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 7:59 PM CDT (00:59 UTC)
Expired
Apr 10, 2004, 8:30 PM CDT
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Polk County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS54 KHGX 110059
SVRHOU
TXC373-110130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
759 PM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHEAST TEXAS

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SEGNO...OR ABOUT 19 MILES SOUTHEAST OF
  LIVINGSTON...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3057 9480 3050 9476 3051 9456 3076 9462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:03 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 10, 3:03 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT SAT APR 10 2004

.DISCUSSION...
NEW ZONES WILL INCLUDE MENTION OF SEVERE THUNDERSTORM WATCH NUMBER 63
VALID TIL 01Z.

&&

.PREV DISCUSSION...
LINE OF SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF CENTRAL
AND SOUTHWEST TEXAS. A SEPARATE...SMALLER LINE HAS POPPED UP IN THE
PAST HALF HOUR EXTENDING FROM BURLESON COUNTY INTO NORTHERN GRIMES
COUNTY. NORTHERN STORMS ARE PUTTING OUT OUTFLOW BOUNDARIES THE LENGTH
OF THE LINE. THE BIG QUESTION WILL BE WHAT EFFECT WILL THESE
BOUNDARIES HAVE ON OUR WEATHER. MORNING SOUNDINGS AND ACARS
SOUNDINGS SHOWED A FAIRLY STRONG CAPPING INVERSION IN PLACE...BUT
REVIEWING THE 18Z ACARS DATA INDICATE THE CAP HAS BEEN SIGNIFICANTLY
WEAKENED. THUNDERSTORMS LOOK TO BE A GOOD BET THROUGH THE LATE
AFTERNOON AND NIGHTTIME HOURS. STEEP LAPSE RATES ABOVE THE INVERSION
SUGGEST SEVERE HAIL COULD ACCOMPANY SOME OF THE STRONGER STORMS. HEAVY
RAIN IS ALSO A GOOD POSSIBILITY.

WIDESPREAD RAIN AND PERHAPS A FEW THUNDERSTORMS WILL REMAIN AROUND
THE AREA ON SUNDAY. WARM ADVECTION ABOVE THE FRONT WILL AID
PRECIPITATION...SOME OF WHICH WILL LIKELY PRODUCE HEAVY RAIN.

ALL THE RAIN SHOULD CLEAR OUT OF THE AREA ON MONDAY. A COUPLE OF
COOL DAYS WILL FOLLOW BUT A NICE WARM UP WILL BEGIN ON WEDNESDAY INTO
THE END OF THE WEEK. RAIN CHANCES WILL BE NIL THROUGH THAT PERIOD.
46/33

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT EXERCISE CAUTION GALVESTON/MATAGORDA BAYS TONIGHT
SEVERE THUNDERSTORM WATCH VALID TIL 01Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 54 61 45 62 39 / 70 70 60 30 05
HOUSTON (IAH)         56 63 47 63 40 / 80 70 60 30 05
GALVESTON (GLS)       61 67 52 67 49 / 80 70 60 30 05

&&
Hazardous weather outlook, Apr 10, 7:00 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SAT APR 10 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT SAT APR 10 2004

...CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT AS WELL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE INTO NORTHERN PORTIONS OF SOUTHEAST TEXAS
THIS AFTERNOON...CENTRAL PORTIONS THIS EVENING...AND OFF THE COAST
AFTER MIDNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF THIS BOUNDARY AS IT APPROACHES. CONDITIONS
WILL BE FAVORABLE FOR SOME OF THE STORMS TO REACH SEVERE LEVELS WITH
LARGE HAIL BEING THE MAIN WEATHER THREAT...THOUGH DAMAGING WINDS
WILL ALSO BE A POSSIBILITY.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE TONIGHT GENERALLY SOUTH OF A LINE FROM BRENHAM TO
LIVINGSTON. AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE WEST TO
EAST ALONG THE FRONTAL BOUNDARY...ENHANCING THE PRECIPITATION AND
LIKELY CAUSING SOME TRAINING HEAVY RAINS. EXPECT WIDESPREAD 1 INCH
RAINFALL ACCUMULATIONS IN THIS AREA TONIGHT WITH LOCALIZED 3 INCH
AMOUNTS POSSIBLE WHERE STRONGER TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE OVERHEAD SUNDAY
THROUGH EARLY MONDAY PROVIDING A GOOD CHANCE OF RAINFALL. THOUGH
SEVERE WEATHER IS NOT ANTICIPATED...OCCASIONAL MODERATE TO HEAVY
RAINFALL CAN BE EXPECTED. THIS ADDITIONAL RAINFALL MAY BE ENOUGH TO
CAUSE A RISE ON AREA CREEKS...RIVERS AND STREAMS. THIS WILL CONTINUE
TO BE MONITORED AND THIS PRODUCT WILL BE UPDATED LATER THIS
AFTERNOON AS ADDITIONAL DATA BECOMES AVAILABLE.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Apr 10, 4:23 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
423 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             CROCKETT                31.32N 95.46W
04/10/2004  2.75 INCH        HOUSTON            TX   LAW ENFORCEMENT

            REPORTED AT THE QUAIL TRAIL SUBDIVISION IN CROCKETT.

0415 PM     HAIL             CROCKETT                31.32N 95.46W
04/10/2004  0.75 INCH        HOUSTON            TX   LAW ENFORCEMENT

            REPORTED AT THE SHERIFFS OFFICE. ALSO REPORTED ON FM 229
            JUST NORTHWEST OF TOWN.

0415 PM     HAIL             4 W LATEXO              31.39N 95.54W
04/10/2004  0.88 INCH        HOUSTON            TX   TRAINED SPOTTER

            REPORTED BY A SPOTTER AT HOUSTON COUNTY LAKE.

&&

REHBEIN
Local storm report, Apr 10, 6:43 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             ROANS PRAIRIE           30.58N 95.94W
04/10/2004  0.75 INCH        GRIMES             TX   LAW ENFORCEMENT

            RELAYED BY THE GRIMES COUNTY SHERIFF.

0552 PM     HAIL             COLUMBUS                29.70N 96.55W
04/10/2004  1.75 INCH        COLORADO           TX   LAW ENFORCEMENT

            REPORTED BY THE SHERIFFS OFFICE BETWEEN COLUMBUS AND
            WEIMAR.

0552 PM     HAIL             SOMERVILLE              30.35N 96.53W
04/10/2004  1.00 INCH        BURLESON           TX   LAW ENFORCEMENT

0604 PM     HAIL             MAGNOLIA                30.21N 95.75W
04/10/2004  4.25 INCH        MONTGOMERY         TX   AMATEUR RADIO

            REPORTED IN THE TURTLE CREEK SUBDIVISION.

0609 PM     HAIL             THE WOODLANDS           30.16N 95.49W
04/10/2004  0.75 INCH        MONTGOMERY         TX   AMATEUR RADIO

            REPORTED AT THE WOODLANDS MALL.

0608 PM     HAIL             COLUMBUS                29.70N 96.55W
04/10/2004  1.75 INCH        COLORADO           TX   LAW ENFORCEMENT

            STRONG WINDS ALSO REPORTED.

0600 PM     HAIL             PINEHURST               30.19N 95.71W
04/10/2004  2.75 INCH        MONTGOMERY         TX   AMATEUR RADIO

0610 PM     HAIL             BELLVILLE               29.95N 96.26W
04/10/2004  1.75 INCH        AUSTIN             TX   PUBLIC

            FUNNEL CLOUD ALSO REPORTED.

&&

REHBEIN

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:04 PM CDTTornado WarningHGXFort Bend26 min
Apr 10, 7:25 PM CDTSevere Thunderstorm WarningHGXPolk35 min
Apr 10, 7:27 PM CDTSpecial Marine WarningHGX2 hr
Apr 10, 7:27 PM CDTSpecial Marine WarningHGX2 hr
Apr 10, 7:31 PM CDTSevere Thunderstorm WarningHGXLiberty44 min
Apr 10, 7:33 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris57 min
Apr 10, 7:38 PM CDTTornado WarningHGXHarris37 min
Apr 10, 7:56 PM CDTSevere Thunderstorm WarningHGXBrazoria34 min
Apr 10, 8:11 PM CDTSevere Thunderstorm WarningHGXMontgomery34 min
Apr 10, 8:23 PM CDTSevere Thunderstorm WarningHGXChambers, Liberty67 min
Apr 10, 8:30 PM CDTSevere Thunderstorm WarningHGXHarris30 min
Apr 10, 9:28 PM CDTSevere Thunderstorm WarningHGXChambers32 min
Apr 10, 9:33 PM CDTSpecial Marine WarningHGX87 min
Apr 10, 9:50 PM CDTSevere Thunderstorm WarningHGXMatagorda55 min
Apr 10, 10:57 PM CDTSpecial Marine WarningHGX2 hr
Apr 10, 11:01 PM CDTSpecial Marine WarningHGX89 min
Apr 11, 1:00 AM CDTSpecial Marine WarningHGX60 min
Apr 11, 1:45 AM CDTSevere Thunderstorm WarningHGXJackson30 min
Apr 11, 2:04 AM CDTSevere Thunderstorm WarningHGXWharton41 min
Apr 11, 10:32 AM CDTSevere Thunderstorm WarningHGXJackson, Wharton43 min
Apr 11, 11:11 AM CDTSevere Thunderstorm WarningHGXFort Bend49 min
Apr 11, 11:16 AM CDTSevere Thunderstorm WarningHGXJackson, Wharton44 min
Apr 11, 11:44 AM CDTSpecial Marine WarningHGX61 min
Apr 11, 12:00 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda45 min
Apr 11, 12:02 PM CDTSevere Thunderstorm WarningHGXHarris43 min
Apr 11, 12:21 PM CDTSpecial Marine WarningHGX84 min
Apr 11, 12:45 PM CDTSpecial Marine WarningHGX60 min
Apr 11, 1:01 PM CDTSpecial Marine WarningHGX89 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.